Iowa, 2021

Winter Storm and Winter Weather in Iowa, February 21, 2021

February 21, 2021 · NWS FSD · 10 events in 10 counties and zones

A quick moving upper level wave amplified while sliding eastward across the Central Plains. Snowfall developed quickly ahead of this feature, with broad snowfall in and near northwest Iowa collapsing into a narrow band due to the presence of mid-level instability above a lower-level frontogenetic zone.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A quick moving upper level wave amplified while sliding eastward across the Central Plains. Snowfall developed quickly ahead of this feature, with broad snowfall in and near northwest Iowa collapsing into a narrow band due to the presence of mid-level instability above a lower-level frontogenetic zone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 21, 3:19 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Feb 21, 3:19 AM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
319 AM CST Sun Feb 21 2021

.SHORT TERM...(Today and Tonight)
Issued at 318 AM CST Sun Feb 21 2021

Snowfall beginning to organize early this morning across the area.
One band that has been very tricky to forecast has been a mid level
band from roughly 800-850 mb which is somewhere from near Sioux
Falls to somewhere about halfway to Mitchell. The band is then north
to south from roughly Yankton to Brookings. A few models have really
jumped on this and kicked out quite a bit of snowfall in a skinny
area, but most models, while recognizing this threat, are much less
boisterous with snowfall amounts. Through 9z these lower amounts
have played out and with the strong upper level jet max now nosing
into western IA and some marginally unstable looking clouds on
satellite across northeast NE the focus is likely to shift into
northwest IA and northeast NE shortly after sunrise. Overall the
forecast has not changed much with the main emphasis still in
northwest IA. Generally speaking looking like 1 to 3 inches, with
potentially around 4 inches closer to Storm Lake and Ida Grove.
Still some question on the northwest extent of the 2 inches or more
with some indications it could be a touch farther south than
forecast. Model soundings yesterday indicated a little instability
above 600 mb but todays soundings are less aggressive with this
which also could lead towards a broader and lighter area of snow. In
the end see no reason to change the going advisory. The northwest
row of counties may not quite get there, but still looking like 1 to
2 inches there so no reason to change headlines.

This system will exit quickly this afternoon and mild westerly flow
will fill in behind. This is definitely not a system with strong,
cold northwest flow behind and if we can manage to keep snowfall on
the lower end it will aid even more the expected high temperatures
on Monday and Tuesday with less energy going into melting snow.
Lows tonight will be mild with westerly winds around 10 mph, so
mainly upper teens east of I-29 to mid 20s in central SD.

.LONG TERM...(Monday through Saturday)
Issued at 318 AM CST Sun Feb 21 2021

Monday will see strong westerly flow in place with gusts of 30 to 35
mph likely. We will only need to mix to 1500 to 2000 feet to start
tapping into gusts of 40 to 45 mph so will need to watch for this
potential. Otherwise highs should be mild, ranging from the upper
30s in northwest IA to around 50 in central SD.

Strong flow remains in place on Monday night which will keep
temperatures on the warmer side. Only expecting temperatures to drop
to 25 to 30 in most locations.

By Tuesday afternoon the strong westerly flow aloft will begin to
shift east and the right entrance region of the upper level jet will
work onto the Northern Plains. This could bring a small band of rain
or snow to the area but confidence still fairly low on how this will
play out. For now not looking like any bigger impacts. Still a bit
breezy on Tuesday with highs again mostly in the 40s.

Once this system passes cooler air will leak southward, but
temperatures not too cold behind, so still expecting near normal
Wednesday into Saturday. The next system looks to move into the area
Thursday night into Friday. For now precipitation chances look
pretty low but winds could be pretty strong. So Friday could be
another day with widespread highs in the 40s, but wind gusts of 30
to 40 mph possible.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1017 PM CST Sat Feb 20 2021

Several aviation concerns through the period with low stratus,
fog, snow and perhaps freezing drizzle all in the mix.

Currently seeing initial wave and WAA with light radar returns
through the James River Valley. Much of this south of I-90 has
struggled to reach the surface with light FZRA reported at times
north of I-90. The better focus for this has now worked north of
the Hwy 14 corridor and with a cooling column, would suspect any
future precip should be -SN.

Otherwise, still looking at more widespread snow later tonight and
through at least the morning hours Sunday. Still not out of the
question to get a brief period of FZDZ a the onset of this but
soundings less than convincing in this potential and thus no
mention in the TAF. Focus for the heaviest snowfall looks to be
across NW IA including KSUX although even KFSD could experience
some reduced vsby at times in -SN. Conditions should improve
through the afternoon and evening hours Sunday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 6 PM CST this evening for SDZ071.

MN...Winter Weather Advisory until 6 PM CST this evening for MNZ090.

IA...Winter Weather Advisory until 6 PM CST this evening for IAZ002-
     003-012>014-020>022-031-032.

NE...Winter Weather Advisory until 6 PM CST this evening for NEZ013-
     014.

&&

SHORT TERM...08
LONG TERM...08
AVIATION...Kalin
Hazardous weather outlook, Feb 21, 3:24 AM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
324 AM CST Sun Feb 21 2021

IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071-
220930-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Jackson-Dixon-Dakota-Union-
324 AM CST Sun Feb 21 2021

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

Snow will develop this morning, coming to a fairly quick end late
this afternoon. One to four inches of accumulation will be
possible for most locations. At this time, the most favorable
locations for the higher amounts will be near Storm Lake and Ida
Grove while locations closer to the Big Sioux River will be
towards the lower end of these amounts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-MNZ071-072-080-081-089-097-098-SDZ038>040-050-052>070-
220930-
Lyon-Lincoln-Murray-Cottonwood-Nobles-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Bon Homme-Yankton-Clay-
324 AM CST Sun Feb 21 2021

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

The potential for light snow will continue this morning with the
focus shifting toward northwest Iowa through the day. Additional
snowfall accumulations are expected to be fairly light, generally
an inch or less, with some locations seeing very little if any
accumulation, especially along and west of the James River.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather, 3 winter storm. Local standard time, as filed.

Winter Storm, Woodbury

When
February 21, 5:00 AM CST to 3:00 PM CST
Where
Woodbury forecast zone
Reported by
COOP Observer
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Snowfall reduced visibility to one-quarter to one-half mile at times between 0700-1200CST and produced treacherous travel conditions. Accumulation reached 8.0 inches 4 miles north northeast of Hornick, 6.5 inches 1 mile east of Bronson and 6.0 inches at Sergeant Bluff.

Winter Storm, Ida

When
February 21, 5:00 AM CST to 4:00 PM CST
Where
Ida forecast zone
Reported by
COOP Observer
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Snowfall reduced visibility to one-quarter to one-half mile at times between 0700-1300CST and produced treacherous travel conditions. Accumulation reached 10.0 inches 4 miles south southwest of Arthur, 9.5 inches 3 miles northeast of Battle Creek, 8.0 inches at Ida Grove and 6.5 inches 5 miles north northwest of Holstein.

Winter Storm, Plymouth

When
February 21, 6:00 AM CST to 2:00 PM CST
Where
Plymouth forecast zone
Reported by
COOP Observer
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Snowfall reduced visibility to one-quarter to one-half mile at times between 0700-1200CST and produced treacherous travel conditions. Accumulation reached 6.0 inches at Kingsley and 2.7 inches at Le Mars.

Winter Weather, Cherokee

When
February 21, 6:00 AM CST to 3:00 PM CST
Where
Cherokee forecast zone
Reported by
COOP Observer
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Snowfall briefly reduced visibility to around one-half mile at times between 0800-1300CST and produced dangerous travel conditions. Accumulation reached 5.0 inches at Cherokee and 4 miles north of Cleghorn.

Winter Weather, Buena Vista

When
February 21, 6:00 AM CST to 4:00 PM CST
Where
Buena Vista forecast zone
Reported by
COOP Observer
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Snowfall briefly reduced visibility to one-quarter to one-half mile at times between 0700-1400CST and produced dangerous travel conditions. Accumulation reached 4.5 inches at Sioux Rapids and 4.0 inches at Storm Lake.

Winter Weather, Clay

When
February 21, 7:00 AM CST to 4:00 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Snowfall briefly reduced visibility to one-quarter to one-half mile at times between 0800-1400CST and produced dangerous travel conditions. Accumulation reached 4.9 inches at Spencer and 4.0 inches 3 miles west northwest of Everly.

Winter Weather, O'Brien

When
February 21, 7:00 AM CST to 3:00 PM CST
Where
O'Brien forecast zone
Reported by
COOP Observer
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Snowfall briefly reduced visibility to one-quarter to one-half mile at times between 0700-1200CST and produced dangerous travel conditions. Accumulation reached 5.4 inches at Sanborn, 4.0 inches at Primghar and 3.5 inches at Sheldon.

Winter Weather, Sioux

When
February 21, 7:00 AM CST to 3:00 PM CST
Where
Sioux forecast zone
Reported by
COOP Observer
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Snowfall briefly reduced visibility to one-quarter to one-half mile at times between 0700-1200CST and produced dangerous travel conditions. Accumulation reached 3.2 inches at Orange City and 3.0 inches at Sioux Center.

Winter Weather, Osceola

When
February 21, 8:00 AM CST to 3:00 PM CST
Where
Osceola forecast zone
Reported by
COOP Observer
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Snowfall briefly reduced visibility to one-quarter to one-half mile at times between 0800-1300CST and produced dangerous travel conditions. Accumulation reached 4.0 inches at Sibley.

Winter Weather, Dickinson

When
February 21, 8:00 AM CST to 4:00 PM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Snowfall occasionally reduced visibility to around one-half mile between 0800-1300CST and produced dangerous travel conditions. Accumulation reached 4.3 inches at Spirit Lake and 3.0 inches at Lake Park.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946148, 946149, 946150, 946153, 946154, 946155, 946156, 946157, 946158, 946159.